High Wind, Eastern Glacier
- When
- March 11, 2:00 PM MST to 5:00 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Official NWS Observations
A wind gust to 66 mph was reported at the Cut Bank ASOS site.
Strong winds developed over the North Central Montana plains during the afternoon and early evening hours of the 11th. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong winds developed over the North Central Montana plains during the afternoon and early evening hours of the 11th. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 11, 10:45 AM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 AM MDT TUE MAR 11 2008 UPDATED AVIATION SECTION .UPDATE... WILL UPDATE ZONE AND STATE FORECASTS BY 1000 AM MDT. MODELS INDICATE GOOD LIFT AND INSTABILITY DURING THE AFTERNOON HOURS ACROSS SOUTHWEST INTO CENTRAL MONTANA AS THE LEADING EDGE OF THE TROUGH MOVES THROUGH THE AREA. AM NOT EXPECTING MUCH TO REACH INTO THE VALLEYS...HOWEVER. WILL THEREFORE INCREASE THE SCATTERED PRECIPITATION IN THE MOUNTAINS OF SOUTHWEST AND CENTRAL MONTANA TO NUMEROUS FOR THIS AFTERNOON. REMAINDER OF FORECAST SEEMS TO BE ON TRACK. COULSTON && .AVIATION... UPDATED AT 1745Z. A WEATHER DISTURBANCE ALOFT WILL BE MOVING THROUGH THE AREA THIS AFTERNOON. ALTHOUGH THERE IS SOME MOISTURE WITH IT THE AIRMASS LOOKS FAIRLY STABLE SO EXPECT PRECIPITATION TO BE CONFINED MAINLY TO THE MOUNTAINS. THE MAIN FORECAST PROBLEM WILL BE WINDS FOR THIS AFTERNOON. ALTHOUGH AM CONFIDENT THERE WILL BE GUSTY WINDS BY LATE AFTERNOON AM UNSURE AS TO EXACTLY WHAT HOUR THEY WILL DEVELOP AT KHVR/KLWT/KHLN/KBZN. THEY ALREADY HAVE DEVELOPED AT KGTF AND KCTB. AT KCTB WOULD NOT BE SURPRISED TO SEE BRIEF WEST WINDS OF NEAR 40KTS WITH GUSTS TO 50KTS. FOR TONIGHT WINDS WILL DIMINISH BUT AGAIN AM UNSURE EXACTLY HOW MUCH THEY WILL DROP OFF. THE PASSAGE OF ANOTHER WEATHER SYSTEM IN THE NORTH WILL BRING SOME CLOUDINESS TO KHVR OVERNIGHT BUT AGAIN DO NOT SEE MUCH CHANCE OF PRECIPITATION. OTHERWISE EXPECT A GENERAL DECREASE IN CLOUDINESS. BLANK && .PREV DISCUSSION... /ISSUED 551 AM MDT TUE MAR 11 2008/ EXPECT A TRANSITION TO A BIT MORE ACTIVE WEATHER PATTERN TO BEGIN TODAY AND GENERALLY CONTINUE TO BE FAIRLY ACTIVE OVER THE NEXT 7 DAYS. TODAY...A STRONG UPPER LEVEL DISTURBANCE OVER EASTERN WASHINGTON THIS MORNING WILL MOVE EASTWARD TOWARDS CENTRAL MONTANA BY THIS AFTERNOON. EXPECT STRONG DOWNSLOPE WINDS TO DEVELOP AHEAD OF THIS SYSTEM. WIND SPEEDS SHOULD REMAIN JUST BELOW WARNING CRITERIA...THUS NO HIGHLIGHTS ARE EXPECTED AT THIS TIME...BUT THIS WILL NEED TO BE MONITORED CLOSELY THROUGHOUT THE DAY. TEMPERATURES HAVE GENERALLY REMAINED MILD OVERNIGHT...AND AFTERNOON HIGHS WILL BE WELL ABOVE NORMAL FOR MOST LOCATIONS AGAIN TODAY. EXPECT INCREASING CHANCES FOR PRECIP OVER THE ROCKY MOUNTAIN FRONT...ESPECIALLY BY THIS AFTERNOON...BUT THESE DOWNSLOPE WINDS WILL LIMIT THE CHANCES FOR PRECIP TODAY OVER THE PLAINS OF NORTH CENTRAL MONTANA. SNOW LEVELS WILL START FAIRLY HIGH THIS MORNING (ABOVE 6000 FEET)...BUT SNOW LEVELS WILL SLOWLY LOWER THROUGH THE AFTERNOON HOURS AS COLDER AIR MOVES INTO THE REGION. FOR TONIGHT...EXPECT SCATTERED MOUNTAIN SHOWERS...WITH MAINLY ISOLATED LOWER ELEVATION PRECIPITATION. AGAIN RAIN MAY MIX IN WITH THE PRECIP THIS EVENING AT LOWER ELEVATIONS...BUT SHOULD GRADUALLY CHANGE OVER TO ALL SNOW BY MIDNIGHT. FOR WEDNESDAY AND WEDNESDAY NIGHT...AN UPPER LEVEL TROF OF LOW PRESSURE WILL BE OVER THE REGION...ALLOWING FOR SLIGHTLY COOLER...BUT SEASONABLE TEMPERATURES TO MOVE BACK INTO THE REGION. WEAK UPPER LEVEL DISTURBANCES MOVING THROUGH THE AREA WILL KEEP THE CHANCES FOR MAINLY MOUNTAIN SHOWERS GOING...BUT ANY SNOW ACCUMULATIONS SHOULD BE MINOR. FOR THURSDAY...THE FLOW ALOFT WILL SHIFT QUICKLY BACK TO THE SOUTHWEST...AS A SHORTWAVE RIDGE DEVELOPS AHEAD OF THE NEXT DISTURBANCE. EXPECT A MOSTLY DRY AND SEASONABLE DAY OVER NORTH CENTRAL MONTANA...BUT PRECIP CHANCES WILL INCREASE THROUGHOUT THE DAY OVER SOUTHWEST MONTANA...WITH PRECIP BECOMING LIKELY BY THE AFTERNOON HOURS...MAINLY SOUTH OF A LINE FROM BUTTE TO BOZEMAN. THE AIRMASS WILL BE COLD ENOUGH THAT THE PRECIP TYPE SHOULD BE MAINLY IN THE FORM OF SNOW...BUT MOST OF THE ACCUMULATING SNOW WILL BE CONFINED TO THE MOUNTAINS DURING THE DAY. (SLIGHTLY ABOVE FREEZING TEMPERATURES AND A WARM GROUND AT LOWER ELEVATIONS WILL PREVENT GOOD SNOW ACCUMULATIONS DURING DAY LIGHT HOURS.) BRUSDA THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODERATE WEST FLOW ALOFT WILL CONTINUE OVER THE ZONES BUT SEVERAL WEAK DISTURBANCES WILL KEEP THE AIRMASS UNSETTLED. A LOW PRESSURE TROF WILL MOVE OVER THE WEST COAST SATURDAY MORNING AND MOVE THROUGH THE PACIFIC NORTHWEST DURING THE DAY. WEAK HIGH PRESSURE WILL REMAIN OVER THE ZONES INTO SATURDAY BUT FLOW ALOFT WILL SWITCH TO THE SOUTHWEST DURING THE DAY AND HEIGHTS WILL BEGIN TO FALL. DYNAMICS WILL BE WEAK OVER THE REGION AND ANY PRECIPITATION WILL BE RATHER DISORGANIZED...AND WILL CONTINUE WITH SLIGHT CHANCE TO CHANCE POPS ACROSS THE AREA. THE UPPER LEVEL TROF WILL BE OVER THE ZONES SUNDAY WHILE TO THE NORTH...SURFACE HIGH PRESSURE WILL BE OVER ALBERTA. THIS HIGH PRESSURE WILL ACROSS THE BORDER DURING THE DAY. TIMING IS STILL AN ISSUE BUT WILL BUMP POPS A BIT TO CHANCE TO ACCOUNT FOR THE SOUTHWARD PASSAGE OF THE COLDFRONT AND RESULTING UPSLOPE FLOW. TEMPS WILL GENERALLY REMAIN ABOVE NORMALS UNTIL COOLING ON SUNDAY...MAX TEMPS ACROSS NORTH CENTRAL MONTANA WILL DROP BELOW NORMALS. ZELZER MONDAY AND TUESDAY...LATEST MODELS DEPICT A NORTHWEST FLOW WITH PACIFIC DISTURBANCES FLOWING THROUGH. MAINTAINED A CHANCE FOR PRECIPITATION FOR THE MOUNTAINS AND THE PLAINS. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL THROUGH THE PERIOD. SAUCIER && .PRELIMINARY POINT TEMPS/POPS... GTF 58 31 49 24 / 20 10 10 10 CTB 58 29 44 21 / 20 10 10 10 HLN 59 31 50 26 / 30 20 10 10 BZN 57 24 45 21 / 40 30 10 10 WEY 39 14 35 22 / 30 50 20 30 DLN 46 24 43 24 / 40 20 10 20 HVR 61 29 52 23 / 20 10 10 10 LWT 56 29 44 23 / 30 20 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COULSTON/BRUSDA LONG TERM...ZELZER/SAUCIER AVIATION...ZELZER WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 507 AM MDT TUE MAR 11 2008 MTZ008>015-044>055-121200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 507 AM MDT TUE MAR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
3 high wind. Local standard time, as filed.
A wind gust to 66 mph was reported at the Cut Bank ASOS site.
A wind gust to 72 mph was reported at Choteau 1N.
A wind gust to 58 mph was reported at the Great Falls ASOS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85593, 85595, 85594.